Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2003, 2:41 AM CDT for Greenwood County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 2:41 AM CDT (07:41 UTC)
- Expired
- Jul 12, 2003, 3:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2885 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120741 SVRICT KSC073-120845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 241 AM CDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 345 AM CDT. * AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF THRALL...OR ABOUT 19 MILES NORTH OF EUREKA...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR THRALL AROUND 250 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 345 AM CDT. LAT...LON 3810 9629 3805 9648 3793 9626 3803 9610 $$ NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:28 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 11, 11:28 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1128 PM CDT FRI JUL 11 2003 MODELS CONTINUE TO SHOW ISENTROPIC UPGLIDE OVER MUCH OF THE REGION AND WITH INSTABILITY ALOFT IT WONT TAKE MUCH TO SET THINGS OFF. SO WILL KEEP POPS GOING FOR MUCH OF THE AREA OVERNIGHT. FCSTID = 15/JAKUB --------------------------------------------------------------------- 800 PM CDT FRI JUL 11 2003 ...MESO UPDATE... STORMS IN EASTERN KS WILL CONTINUE TO MOVE SOUTHEAST AT 35 MPH AND COULD CLIP A FEW OF OUR EASTERN MOST COUNTIES...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN SEVERE WX THREAT FROM THIS ACTIVITY. A FEW ISOLATED STORMS WERE TRYING TO DEVELOP ALONG THE FRNT JUST WEST OF ICT...AND WERE TRYING TO BREAK THRU THE CAP. MODIFIED SNDNGS OUT AHEAD OF THE FRNT STILL INDICATED THAT A DECENT CAP WAS IN PLACE. GIVEN CURRENT TIME FRAME WITH LOSS OF PEAK HEATING ANY ACTIVITY IN S CENTRL KS WILL BE ISOLATED AND MAINLY SOUTH OF HWY 54. THE BETTER CHANCES FOR STORMS WILL BE LATER ON AS LOW LEVEL JET INCREASES. FCSTID = 15/JAKUB -------------------------------------------------------------------- 400 PM CDT FRI JUL 11 2003 ...MAIN FORECAST CONCERN IS THUNDERSTORM POTENTIAL TONIGHT... TONIGHT...19Z SURFACE ANALYSIS REVEALS A COMPLEX PATTERN OVER THE CENTRAL PLAINS. LOW LEVEL BOUNDARY STRETCHING EAST/WEST THROUGH CENTRAL KANSAS WAS PROMOTING LOW-LEVEL CONVERGENCE AND CUMULUS DEVELOPMENT FROM GREAT BEND TO SALINA. THE CUMULUS DEVELOPMENT MAY BE THE BEGINNINGS OF SOME DEEPER CONVECTION...WILL HAVE TO WAIT AND SEE. THE CU DEVELOPMENT MAY BE A SIGN THAT THE CIN IS WEAKENING. A DIFFUSE DRYLINE INTERSECTS THIS BOUNDARY NEAR SALINA AND RUNS SOUTH INTO OKLAHOMA...WITH HOTTER AND DRIER CONDITIONS WEST OF THE DRYLINE. THE EAST/WEST ORIENTED BOUNDARY WILL SAG SOUTHWARD TONIGHT RESULTING IN THUNDERSTORMS OVER MUCH OF SOUTHEAST/SOUTH CENTRAL KANSAS TONIGHT. ISENTROPIC UPGLIDE AND MOISTURE ADVECTION ALONG THE 310-315K SURFACES REALLY GETS GOING BY 06Z...SO WOULD EXPECT CONVECTION TO BE ELEVATED OVER THE SOUTHEAST. SPC HAS ISSUED A SEVERE WATCH FOR THIS EVENING DUE TO THE POTENTIAL OF THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE...EAST/WEST BOUNDARY INTERSECTION. SATURDAY/NIGHT...LOW LEVEL BOUNDARY SAGS SOUTH ALONG THE KANSAS/OKLAHOMA BORDER. POOLING OF LOW/MID LEVEL MOISTURE ALONG WITH SOME WARM AIR ADVECTION WILL RESULT IN SCATTERED THUNDERSTORMS. A BIT UNCERTAIN TO THE SOUTHWARD EXTENT OF THE BOUNDARY...AS OVERNIGHT CONVECTION MAY PUSH THE BOUNDARY A BIT FURTHER SOUTH THAN THE MODELS DEPICT. NEVERTHELESS...LEFT 20/30 POPS FOR THE SOUTH. TEMPERATURES WILL BE SLIGHTLY COOLER ON SATURDAY...AS 1000-500MB THICKNESSES LOWER A BIT AND CLOUD COVER MAY BE A BIT MORE PREVALENT. RETURN FLOW FOR SATURDAY NIGHT CONVICTED ME TO INTRODUCE 20 POPS OVER WESTERN ZONES. THANKS COORDINATION WITH DODGE CITY. SUNDAY/NIGHT...MOISTURE CONTINUES TO RETURN NORTHWARD ON SUNDAY ON STRONG SOUTHERLY FLOW...AS LEE CYCLOGENESIS BEGINS TO TAKE PLACE ALONG THE FRONT RANGE. INTRODUCED POPS FOR SUNDAY NIGHT...THINK IT WILL BE QUITE SIMILAR TO THE POSSIBLE SATURDAY NIGHT ACTIVITY ONLY FARTHER EAST. MONDAY THROUGH FRIDAY...UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD AND PUSH EASTWARD INTO THE CENTRAL PLAINS...FAVORING HOT AND DRY CONDITIONS. ONLY QUESTION WILL BE THE EASTWARD EXTENT OF THE UPPER RIDGE. MODELS ARE WANTING TO SLOW THE EASTWARD PROGRESSION OF THE RIDGE...WHICH WOULD KEEP US SLIGHTLY COOLER AND MORE UNSETTLED IN NORTHWESTERLY FLOW ALOFT. HOWEVER...WILL GO WITH CLIMATOLOGY AND APT FOR HOT AND DRY CONDITIONS. FCSTID = 21/KLEINSASSER ICT 68 88 66 93 / 30 20 20 20 HUT 67 88 65 94 / 30 10 20 20 EWK 67 88 65 94 / 30 10 20 20 EQA 68 87 66 93 / 30 20 10 10 WLD 69 88 67 93 / 40 30 20 20 RSL 63 88 64 94 / 20 10 20 20 GBD 67 89 65 94 / 20 10 20 20 SLN 65 88 65 94 / 20 10 10 10 MPR 67 88 65 94 / 30 10 20 20 CFV 69 87 67 91 / 40 30 10 10 CNU 65 87 66 90 / 30 20 10 10 K88 65 87 65 89 / 30 20 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Jul 11, 10:35 PM CDT, 4 hours 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1035 PM CDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS DURING THE OVERNIGHT HOURS. LARGE HAIL AND SEVERE WINDS WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST KANSAS LATE THIS AFTERNOON, AND OVER SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 66 min |
| Jul 11, 11:58 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 62 min |
| Jul 12, 1:41 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| Jul 12, 1:47 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| Jul 12, 1:48 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 57 min |
| Jul 12, 2:20 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.